Georgia, 2008

Tornado and Flash Flooding in Georgia, December 10 to 13, 2008

December 10 to 13, 2008 · NWS FFC · 17 events in 17 counties and zones

A very deep upper trough, located across the central United States, moved very slowly toward the eastern states between December 10th and December 11th. Deep southwest flow aloft and at the surface provided the area with copious Gulf moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$643,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very deep upper trough, located across the central United States, moved very slowly toward the eastern states between December 10th and December 11th. Deep southwest flow aloft and at the surface provided the area with copious Gulf moisture. Temperatures were unseasonably warm. A slow moving Pacific frontal system accompanied the upper-level trough and moved across the area from west to east during the two-day period. Slow moving, heavy rain and thunderstorms accompanied the upper trough and frontal system. Repeated rounds of heavy rain resulted in widespread flooding and some flash flooding across northwest Georgia counties, where four to five inches of rain fell in the two-day period, as well as in some central Georgia counties, where up to six inches of rain fell in the Sumter and Webster county areas. Several creeks, streams, and smaller rivers rose above flood stage in northwest and the southwestern parts of central Georgia during a three day period from the 10th to the 13th. Isolated severe thunderstorms were also noted at the beginning of the event, including one which spawned a brief EF0 tornado in Haralson county early on the 10th causing damage to a high school.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 9, 10:05 PM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Dec 9, 10:05 PM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1005 PM EST TUE DEC 9 2008

.UPDATE...
ADDED A MENTION OF THUNDER IN THE NORTHWEST TONIGHT AFTER MIDNIGHT.
EXPECTING ELEVATED CONVECTION AS MAIN BAND OF PRECIPITATION PUSHES
INTO THE STATE. THIS SHOULD RESULT IN LOCALLY HEAVY RAIN AND RUMBLES
OF THUNDER AT TIMES. STRONG WINDS ABOVE THE SURFACE WILL LIKELY
CAUSE GUSTS OF AROUND 40 MPH IN THE HIGHER ELEVATIONS OF NORTH
GEORGIA...SO WE WILL CONTINUE WITH THE WIND ADVISORY.

&&

(PREVIOUS DISCUSSION...)

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

WITH HIGH PRESSURE TO THE EAST...LOW LEVEL WARM ADVECTION HAS
ALLOW FOR MILD TEMPERATURES THIS AFTERNOON UNDER AMPLE SUNSHINE.
WITH ANY REMAINING WEDGE OUT OF THE CWA...FRONT APPROACHING FROM
THE WEST WILL BE THE MAIN FEATURE OVER THE NEXT 24 HOURS. WINDS
SHOULD REMAIN 10 MPH OR GREATER OVERNIGHT...AND WITH POWERFUL LLJ
OF 60+ KTS SLIDING IN FROM THE WEST...ATMOSPHERE SHOULD REMAIN
WELL MIXED AND VERY WARM TONIGHT. WILL KEEP WIND ADVISORY UP
OVERNIGHT FOR THE MOUNTAINS...WHERE GUSTS OF 30+ MPH SHOULD BE
COMMON. HAVE WENT WITH MUCH WARMER NAM FOR LOWS...AND EVEN BUMPED
TEMPERATURES AN ADDITIONAL DEGREE OR TWO IN SOME AREAS...BASED ON
HIGHER THAN PROJECTED DEW POINTS AND WARMER THAN ANTICIPATED
TEMPERATURES THIS AFTERNOON. WIDE BAND OF CONVECTION MOVING INTO
TENNESSEE VALLEY ALONG STRONG COLD FRONT WILL SLOWLY APPROACH THE
NORTHWEST CORNER OVERNIGHT...BUT MAIN PRECIPITATION OVERNIGHT WILL
COME FROM ISENTROPIC LIFT COMBINED WITH RICH GULF MOISTURE POURING
IN FROM THE GULF WELL AHEAD OF THE FRONT.

TOMORROW...WIDESPREAD SHOWERS ANTICIPATED AHEAD OF THE MAIN FRONT
BAND OF PRECIPITATION...WITH WILL MOVE ACROSS THE NORTHWEST CWA
EARLY IN THE DAY AND RESIDE NE TO SW ACROSS CENTRAL GEORGIA LATER
IN THE DAY. HIGH PRECIPITABLE WATER VALUES AND SLOW PROGRESSIVE OF
FRONT AND ASSOCIATED UPPER LOW SHOULD LEAD TO SIGNIFICANT RAIN
TOTALS...WITH 1 TO 3 INCHES POSSIBLE OVER SOME AREAS OF THE STATE.
HAVE INTRODUCED POSSIBLE HEAVY RAIN FOR WEDNESDAY INTO
THURSDAY...BUT NO FFW AT THIS TIME. INTRODUCED THUNDER
AREAWIDE...AS CAPES SHOULD BE DECENT...AND SHEAR LOOKS IMPRESSIVE. KEPT
TEMPERATURES AGAIN ON THE HIGH SIDE OF GUIDANCE TOMORROW. ANY
BREAKS SIGNIFICANT BREAKS IN THE CLOUDS OVER MIDDLE GEORGIA WOULD
ALLOW TEMPS TO RISE ABOVE GUIDANCE INTO THE UPPER 70S. FOR NORTH
GEORGIA...MAX TEMPS HIGHLY DEPENDENT ON TIMING OF
PRECIPITATION...AND NW GEORGIA MAY START TO SEE TEMPS DROP THROUGH
THE 50S DURING THE DAY IF THE SURFACE FRONT CAN PUSH ENOUGH
EASTWARD.

AFTER TOMORROW...MODELS DIVERGE ON SOLUTIONS AND THURSDAYS
FORECAST IS HIGHLY UNCERTAIN. AN UPPER LOW SHOULD DEVELOP SOMEWHERE
ALONG THE NORTHERN GULF COAST AND PUSH NORTHWARD. GFS AND NAM PUSH
THE LOW NORTHWARD ALONG THE AL/GA BORDER...WHILE ECMWF TRACKS IT
NORTHEASTWARD ACROSS CENTRAL GEORGIA. THE GFS KEEPS THE FRONT
ACROSS OUR CWA...WITH MUCH OF THE AREA IN THE WARM SECTOR. NAM
LETS THE FRONT MOVE COMPLETELY THROUGH THE AREA. FOR NOW...HAVE
WENT MORE WITH THE GFS...WITH COOLER TEMPERATURES ON
THURSDAY...BUT KEEPING THE COLD SUBFREEZING 850 MB AREA WELL WEST
OF GEORGIA. PRECIPITATION SHOULD REMAIN WIDESPREAD...BUT INTENSITY
WILL DEPEND ON THE LOCATION OF THE UPPER LOW. WILL KEEP CONVECTION
CONFINED TO CENTRAL GEORGIA ON THURSDAY.

.LONG TERM /FRIDAY THROUGH TUESDAY/...

MODELS COMING BACK IN LINE FRIDAY INTO THE WEEKEND...SHOWING A
SURFACE HIGH BUILDING IN AND A MORE ZONAL TAKING SHAPE ALOFT. WITH
EASTERLY FLOW AND A BIT OF WEDGING...TEMPERATURES REMAIN BELOW
CLIMATOLOGICAL NORMAL THROUGH MOST OF THE EXTENDED.

23

&&

.AVIATION...
STRONG SOUTHERLY LOW LEVEL JET WILL INCREASE MOISTURE ACROSS GA
OVERNIGHT. RAIN WILL INCREASE OVER THE STATE TONIGHT...WITH HEAVIER
RAIN MOVING INTO THE AREA TOMORROW. CEILINGS WILL REMAIN MVFR THIS
EVENING...LOWERING TO IFR AFTER 06Z AND REMAINING THERE THROUGH
WEDNESDAY. VISIBILITY 3 TO SM IN RAIN WITH SOME LOCAL AREAS LOWER IN
HEAVIER SHOWERS. ISOLATED CONVECTION DEVELOPING TOWARD DAYBREAK.
WINDS SOUTHEAST 10 TO 15KT OVERNIGHT WITH SOME HIGHER GUSTS TO 20 TO
25KT DUE TO STRONG LOW LEVEL JET. WINDS SOUTH TO SOUTHWEST 10 TO
15KT WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          55  65  50  54  38 /  80 100  90  90  30
ATLANTA         56  64  50  50  35 /  90 100  80  80  20
BLAIRSVILLE     50  57  47  51  33 / 100 100  70  70  30
CARTERSVILLE    59  62  47  50  34 / 100 100  70  70  20
COLUMBUS        61  69  55  55  36 /  70 100  90  70  20
GAINESVILLE     52  60  50  51  37 /  90 100  80  90  30
MACON           58  72  57  58  37 /  40  80  90  80  20
ROME            57  61  47  48  35 / 100  90  70  70  20
PEACHTREE CITY  56  64  52  52  35 /  90 100  90  80  20
VIDALIA         60  74  60  65  45 /  20  60  70  70  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING ZONES:
BANKS...BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...DADE...
DAWSON...FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HALL...
LUMPKIN...MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...
WHITFIELD.

&&

23/41/15
Hazardous weather outlook, Dec 10, 1:04 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
104 AM EST WED DEC 10 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110615-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
104 AM EST WED DEC 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...OVERNIGHT
ISOLATED THUNDERSTORMS POSSIBLE AND STRONG GUSTY WINDS EXPECTED
ACROSS PORTIONS OF NORTH GEORGIA REST OF TONIGHT.

.SYNOPSIS...
A WARM FRONT STRETCHING ACROSS NORTH CENTRAL GEORGIA WILL CONTINUE
TO DRIFT NORTHWARD AS A COLD FRONT MOVES EAST FROM THE TENNESSEE
AND LOWER MISSISSIPPI RIVER VALLEY REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE OCCASIONAL LIGHTNING AND WIND GUSTS
OF 30 TO 40 MPH.

.DISCUSSION...
WINDS WILL CONTINUE TO BE GUSTY ACROSS PORTIONS OF NORTH GEORGIA
OVERNIGHT...ESPECIALLY IN THE HIGHER ELEVATIONS OF THE NORTHEAST
GEORGIA MOUNTAINS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF NORTH GEORGIA A COLD FRONT MOVES EAST FROM THE LOWER
MISSISSIPPI VALLEY. WITH CAPES LESS THAN 500 AND LIFTED INDICIES
FROM ZERO TO MINUS 1...THUNDERSTORMS ARE EXPECTED TO STAY BELOW
SEVERE LIMITS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA WEDNESDAY AND WEDNESDAY NIGHT...AND ACROSS CENTRAL
GEORGIA THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
DURING THE REST OF THE PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REST OF TONIGHT.

In the hours before

Special weather statement, Dec 10, 2:40 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 AM EST WED DEC 10 2008

GAZ001>003-100815-
240 AM EST WED DEC 10 2008

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS AND HEAVY RAIN IN
DADE...WALKER AND CATOOSA COUNTIES UNTIL 315 AM EST...

AT 238 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RISING FAWN...MOVING EAST AT 35 MPH.

WIND GUSTS OF 45 MPH AND HEAVY RAIN ARE LIKELY AS THIS STORM MOVES
ACROSS DADE...WALKER AND CATOOSA COUNTIES. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE WILDWOOD...RISING FAWN...NEW ENGLAND
...CLOUDLAND STATE PARK...TRENTON...HINKLES...DAVIS CROSSROADS
...ROSSVILLE...LOOKOUT MOUNTAIN ...LINWOOD...LA FAYETTE AND
CHICKAMAUGA.

The radar

The Northeast Alabama radar (KHTX), 62 km away, was scanning. The volume nearest the first event began at 07:41 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flood, 3 heavy rain, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Dade

When
December 10, 2:41 AM EST to 2:47 AM EST
Where
Dade County, Wildwood to Rising Fawn
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.970, -85.400

The Dade County Emergency Management Director reported that thunderstorm winds blew siding off a home, a trestle off a barn, and at least 14 trees down across the county.

Thunderstorm Wind, Walker

When
December 10, 3:35 AM EST to 3:42 AM EST
Where
Walker County, Cedar Grove to Rock Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.720, -85.420

The Walker County 911 Center reported that up to 10 trees were blown down across the county from thunderstorm winds.

Flash Flood, Chattooga

When
December 10, 6:57 AM EST to 10:54 AM EST
Where
Chattooga County, 0.31 mi NE of Perennial to 1.75 mi SW of Lyerly
Cause
Heavy Rain
Property damage
$1,000
Reported by
County Official
Coordinates
34.453, -85.416

The Chattooga County 911 Center reported stream and creek flash flooding in at least four different locations. At least a foot of water was flowing over Ragland Road from a stream two miles southwest of Lyerly. At least six inches of water was flowing over Spring Creek Road from Spring Creek three miles southeast of Trion. At least six inches of water was flowing over Hair Lake Road from Raccoon Creek three miles northwest of Summerville. Finally, six inches of water was flowing over Fish Hatchery Creek Road from a stream four miles west-southwest of Summerville. Although several roads in the area were closed because of the high water, damage was limited to debris removal.

Tornado, Haralson

When
December 10, 7:41 AM EST to 7:42 AM EST
Where
Haralson County, 3 mi ENE of Tallapoosa to 3.1 mi ENE of Tallapoosa
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
33.767, -85.232

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, GA concluded that a brief EF0 tornado touched down at the Haralson County High School, approximately three miles east-northeast of Tallapoosa. The tornado traveled on the ground between 100 and 150 yards with a maximum path width of 50 yards. The main classroom building suffered the majority of the damage, where a heating and air conditioning unit was blown off the roof and into the adjacent parking lot, causing minor damage to a few cars. A few windows were also broken and an outdoor scoreboard was destroyed. Several small trees on the campus were snapped, including one which fell onto the visitor's bleachers.

Heavy Rain, Cobb

When
December 10, 8:45 AM EST to 9:15 AM EST
Where
Cobb County, Kennesaw to 3.89 mi SE of Harryat
Reported by
Amateur Radio
Coordinates
34.020, -84.620

An amateur radio operator relayed a report of street and highway flooding at Morris Mill Road and Howell Road. All lanes of Interstate-75 were blocked in this area because of high water, except the HOV lane. Heavy rain of 1.0 to 1.5 inches fell in about one hour across much of Cobb county as a line of heavy thunderstorms traversed the area during this time frame.

Heavy Rain, De Kalb

When
December 10, 9:30 AM EST to 10:00 AM EST
Where
De Kalb County, Chamblee to Panthersville
Reported by
Amateur Radio
Coordinates
33.880, -84.300

An amateur radio operator relayed a report of street and highway flooding on Interstate 85 at Shallowford Road. Water was reported to be eight to twelve inches deep on the interstate. Rainfall of 1.0 to 1.5 inches fell across much of western DeKalb county in about one hour as a line of heavy thunderstorms traversed the area during this time frame.

Flash Flood, Gilmer

When
December 10, 10:50 AM EST to 12:00 PM EST
Where
Gilmer County, 0.7 mi SE of Ellijay to 2.22 mi N of Yukon
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.694, -84.470

The Gilmer County Emergency Management Director reported that two areas in the county suffered from flash flooding. At least six inches of water from a local stream was flowing over Yukon Road just north of Scarlett Drive. Approximatly $1000 of erosion damage was observed to the asphalt road. Further east, another flash flood was observed when flood waters from Holden Creek tore out a 10 by 12 foot section of Big Creek Road just west of Pisgah Road. Damage to the road was estimated to be $5000.

Flood, Forsyth

When
December 10, 5:30 PM EST to December 11, 12:00 AM EST
Where
Forsyth County, 0.82 mi NNW of Heardville to 0.62 mi NW of Heardville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.291, -84.234

The Forsyth County Emergency Management Director reported that minor flooding occurred along portions of Yellow Creek and Settingdown Creek between Wallace-Tatum and Hurt Bridge Roads. Damage was confined to minor debris cleanup.

Flood, Crisp

When
December 11, 12:57 AM EST to 12:30 PM EST
Where
Crisp County, 2.11 mi SSW of Lamb Town to 1.05 mi ENE of Cordele Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.992, -83.735

The Crisp County Emergency Management Director reported that several creeks and streams across the county exceeded bank full and resulted in minor flooding. Six to seven inches of rain fell across this area in less than 24 hours. Some urban areas also experienced street flooding as well. At least two roads, including a portion of Georgia Highway 257, had to be closed because of water flowing over the roads. Damage was limited to minor debris cleanup.

Heavy Rain, Wilcox

When
December 11, 12:57 AM EST to 10:30 AM EST
Where
Wilcox County, Seville to Pineview
Reported by
County Official
Coordinates
31.970, -83.600

The Wilcox County 911 Center reported that some water was flowing over a road in one spot. The western part of the county received three to four inches of rain in less than 24 hours.

Thunderstorm Wind, Pike

When
December 11, 8:35 AM EST to 8:55 AM EST
Where
Pike County, Molena to Williamson
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
33.020, -84.500

The Zebulon Newspaper reported that a few trees and several tree limbs were blown down across the county when a line of thunderstorms moved through the county from southwest to northeast. A couple of roads were blocked by downed trees.

Thunderstorm Wind, Pulaski

When
December 11, 8:53 AM EST to 8:58 AM EST
Where
Pulaski County, 2 mi NE of Hawkinsville to 3 mi NE of Hawkinsville
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.300, -83.446

The Pulaski County Emergency Management Director reported that three trees were blown down northeast of Hawkinsville.

Thunderstorm Wind, Dodge

When
December 11, 9:05 AM EST to 9:09 AM EST
Where
Dodge County, 2 mi N of Eastman to 2 mi NE of Eastman
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.229, -83.180

WMAZ Television of Macon reported that about three large trees were blown down in northern Dodge county.

Thunderstorm Wind, Jones

When
December 11, 9:32 AM EST to 9:35 AM EST
Where
Jones County, 2 mi SW of Gray to 2 mi NE of Gray
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.999, -83.554

The Jones County Emergency Management Director reported that three trees were blown down in and around the Gray area.

Thunderstorm Wind, Morgan

When
December 11, 10:13 AM EST to 10:15 AM EST
Where
Morgan County, Godfrey to 3 mi ENE of Godfrey
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.450, -83.520

The Morgan County Emergency Management Director reported that a few trees were blown down in southern Morgan county near the Putnam county line. U.S. Highway 411 was blocked at the county line.

Flood, Whitfield

When
December 11, 10:26 AM EST to December 13, 2:05 PM EST
Where
Whitfield County, 1.43 mi SE of Union Point to 1.3 mi SSE of Union Point
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
34.758, -84.900

The river gage on the Coahulla Creek at Keith's Mill near Dalton recorded that the river rose over 2.5 feet above flood stage during this period. One road was affected by the flooded creek and was closed for some period. Otherwise, damage was confined to minor debris cleanup.

Flood, Dooly

When
December 11, 2:15 PM EST to December 12, 9:10 AM EST
Where
Dooly County, 2.12 mi W of Byromville to 2.3 mi NW of Byromville
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
32.199, -83.936

The river gage on Turkey Creek at Byromville rose above flood stage at 215 pm EST on December 11th and remained above bank full stage until 910 am EST on December 12th. Minor flooding of low lands and agricultural low lands occurred along the creek in this area. Damage was confined to minor debris cleanup.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyThe tornado archive for Georgia, 2008Warnings in Georgia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140639, 141240, 141236, 140635, 141245, 141246, 141795, 141241, 141242, 141247, 141348, 140666, 140662, 140664, 140906, 141244, 141243.